|Treatment for Fatique?
Nov 3, 2001
Are you familiar with treating fatique with Ritalin? I could have sworn I recently read somewhere that doctors have started treating HIV patients with ritalin?
Response from Dr. Frascino
FATIQUE? No. But FATIGUE, yes. I'm familiar with that.
Psycho-stimulant drugs, such as Ritalin, Cylert, and Dexedrine, have been used to treat fatigue, including HIV-related fatigue. The biggest concern about this approach is that the underlying cause of the fatigue may simply be masked by the action of these stimulant drugs. So why do we care? Well, glad you asked! Fatigue is not a disease; it's a symptom of an underlying problem. If those problems are ignored or covered up with other drugs, the underlying problem(s) could get worse and cause considerable harm. For instance, let's assume your fatigue is caused by anemia, perhaps the most common cause of HIV-related fatigue. And let's suppose you and your doctor don't recognize the anemia, but decide to "treat" your fatigue with Ritalin or any other psychostimulant to cover up your fatigue symptoms. You might feel a bit more energetic, but the underlying anemia could progressively be getting worse. Eventually, you could get anemia-related headaches, which could lead your doctor to prescribe a painkiller to help with that problem. You could develop anemia-related shortness of breath, rapid heartbeat, decreased sex drive, and/or inability to concentrate. Cover-up medications, or what we call "symptomatic relief" medications, are available for all these conditions as well. So now you're a walking pharmacy of medications, all designed to cover up symptoms induced by progressively worsening anemia. Get the picture? If you had found the cause(s) of your fatigue, you wouldn't need all these symptomatic-relief-type medications. From reading the reply to other questions in this forum, you'll gain more insight into the common causes of fatigue, which include: (1) inadequate sleep, rest, diet, and/or exercise; (2) an unrecognized opportunistic infection; (3) anxiety, stress, or depression; (4) medication side effects; (5) hormonal imbalances such as low testosterone or low production of thyroid hormone; and (6) anemia.
Hope that helps. Good luck.
Fatigued , Tired and Worried
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.